Jump to content
Itzakadoozee

Baldessarin, 2019 Effects of Treatment Discontinuation in Clinical Psychopharmacology.

Recommended Posts

Itzakadoozee
Posted (edited)

Psychother Psychosom. 2019;88(2):65-70. doi: 10.1159/000497334. Epub 2019 Mar 28.

Effects of Treatment Discontinuation in Clinical Psychopharmacology.

Baldessarini RJ1, Tondo L2.

 

Abstract at https://www.ncbi.nlm.nih.gov/pubmed/30923289

 

Comment on

 

From this article:

Reports in this issue of Psychotherapy and Psychosomatics by Drs. Cohen and Recalt document the occurrence of treatment discontinuation in therapeutic trials involving most types of drugs used for psychiatric disorders [1, 2]. They conclude that treatment discontinuation has broad implications rarely acknowledged in published reports. The precise prevalence of treatment discontinu- ation in therapeutic trials is not known, but it is common- place clinically and is often associated with trials aimed at testing for both short-term effects and long-term, preven- tive or prophylactic effects of psychotropic drugs [1, 2]. Effects associated with discontinuing psychotropic drugs include several types that have been described elsewhere [3].

 

First are early reactions arising within hours or first days following discontinuation of many psychotropic drugs. They include apparently physiological withdraw- al-like syndromes but can also include rapid emergence of other new symptoms [3–7]. A description of such reac- tions (Discontinuation-Emergent Signs and Symptoms [DESS] scale) includes 43 signs and symptoms [8]. In ad- dition to physical and sensory phenomena, reactions sometimes include symptoms also found in the illnesses being treated (especially depression and anxiety), as well as other novel syndromes. Examples of the latter include: withdrawal-emergent dyskinesias [9] or catatonia [10], emergence or worsening of tardive dyskinesia [11, 12], and a proposed tardive psychosis syndrome [13] – all on removal of antipsychotic drugs; new panic symptoms and worsening or new depression or mania after removing an antidepressant [3, 8, 14–16]; and new or increased sui- cidal behavior after discontinuing lithium [17] and pos- sibly antidepressants [15, 16]. Second and usually some- what later, symptoms of illnesses being treated can recur more often, sometimes more severely, and much more rapidly than predicted by the natural history of untreated illness, including by comparison to a patient’s own his- tory. Usually such episodes arise over weeks rather than the hours or days characteristic of initial withdrawal- emergent reactions. Post-discontinuation relapse or re- currence has been documented after discontinuing anti- depressants [18], mood stabilizers [19–21], and antipsy- chotics [22], particularly following abrupt or rapid discontinuation over a few days [18–22]. The average time to a relapse after rapid discontinuation of antide- pressants and lithium is about 3 months, whereas it ex-tends to 6 months after gradual discontinuation [18, 20]. Of note, none of these iatrogenic complications was men- tioned in a new, large national survey of morbid condi- tions associated with major psychiatric disorders, prob- ably owing to lack of categorical designations for such conditions in national health information registries [23]. Overall, there seems to be a lack of consensus about a well-defined distinction between the sometimes overlap- ping characteristics of the effects of medication with- drawal and discontinuation.

....

Edited by Altostrata
Journals format

Share this post


Link to post
Share on other sites
Itzakadoozee

Sorry I don’t think I posted this right. You can’t see the entire article. And I don’t know how to.

Share this post


Link to post
Share on other sites
Bunyapine

Post discontinuation relapse or recurrence? I didn’t get internal vibrations, tremors or whatever you want to call it for a couple of months after being brought down too fast! And it wasn’t anxiety related. I still have them, and stressful periods make them worse, so I know the difference. Trying telling that to the psychiatrist, family members or friends! Are they still not understanding withdrawal! After all people who have never suffered from anxiety or depression still get these as withdrawal symptoms.

Share this post


Link to post
Share on other sites
Altostrata
Posted (edited)

Please follow these instructions before starting a topic in Journals

 

Edited by Altostrata
updated

Share this post


Link to post
Share on other sites
Itzakadoozee

Ok thanks 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...